Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

April 2, 2012Carver County, Dakota County, Scott County, Minnesota; Pierce County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Apr 2, 2012, 11:03 PM CDT for Carver County, Dakota County, Scott County, Minnesota; Pierce County, Wisconsin. It was in force for 42 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2012, 11:03 PM CDT (04:03 UTC)
Expired
Apr 2, 2012, 11:45 PM CDT
In force
42 min
Issued by
NWS Twin Cities, MN

Counties Carver County, MN, Dakota County, MN, Scott County, MN, Pierce County, WI

The radar

The Minneapolis radar (KMPX), 58 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 11:07 PM CDTHAIL 0.54 E Prescott, WI
Apr 2, 11:16 PM CDTHAIL 0.51 N Eden Prairie, MNCOVERING THE GROUND
Apr 2, 11:18 PM CDTHAIL 0.881 W Bloomington, MN
Apr 2, 11:34 PM CDTHAIL 0.753 Ne Cottage Grove, MN
Apr 2, 11:45 PM CDTHAIL 0.881 E Shakopee, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

805 
WWUS83 KMPX 030403
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1103 PM CDT MON APR 2 2012

MNZ060-063-067>070-078-WIZ023-024-030445-
CARVER-DAKOTA-GOODHUE-HENNEPIN-PIERCE-SCOTT-SIBLEY-ST.
CROIX-WASHINGTON-
1103 PM CDT MON APR 2 2012

AT 1057 PM CDT...WEATHER SERVICE RADAR WAS TRACKING SEVERAL STRONG 
THUNDERSTORMS ACROSS THE SOUTHERN TWIN CITIES METRO AREA THEN TOWARD 
THE ELLSWORTH AREA OF WESTERN WISCONSIN. THERE HAVE BEEN SOME REPORTS
OF ONE HALF INCH TO THREE QUARTERS HAIL.  ONE WAS AT PRIOR LAKE AT 
1035 PM.  THESE STORMS WERE MOVING EAST TO NORTHEAST AT 25 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  JORDAN.
  CARVER.
  MARYSTOWN.
  SHAKOPEE.
  EDEN PRAIRIE.
  SAVAGE.
  ELLSWORTH.
  RIVER FALLS.
  VERMILION.

LAT...LON 4491 9216 4456 9215 4457 9385 4485 9388
TIME...MOT...LOC 0400Z 245DEG 26KT 4473 9367

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 2, 10:40 PM CDT, 23 minutes earlier.

Area forecast discussion, Apr 2, 10:40 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 06Z TAFS
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1040 PM CDT MON APR 2 2012

.DISCUSSION...
/ISSUED 330 PM CDT MON APR 2 2012/

SEVERE WEATHER THREAT REMAINS MAIN FOCUS FOR THE EVENING. LATEST
AVAILABLE RUC INDICATING WARM SECTOR TO WORK INTO SOUTH CENTRAL
MINNESOTA THIS EVENING. MLCIN DROP OFF MARKEDLY AS WELL...BUT
BELIEVE CAP WILL HOLD FOR ANY REAL SURFACE BASED CONVECTION.
SHOULD SEE ELEVATED ACTIVITY INITIATE OVER SOUTHWEST MINNESOTA NEAR
REDWOOD FALLS...AND THEN MOVE EAST DURING THE EVENING...AFFECTING
SOUTH CENTRAL MINNESOTA. MOST ALL DETERMINISTIC RUNS INDICATE THIS
AS WELL. VERY STEEP/UNSTABLE MID LEVEL LAPSE RATES IN EXCESS OF
8C/KM WITH ELEVATED CAPE AROUND 1200 J/KG MOVING...SHOULD BE
ENOUGH TO GENERATE THE CONVECTION. HAIL WILL BE THE MAIN THREAT
WITH SOME WIND POSSIBLE AS WELL.

UPPER TROUGH MOVES ACROSS THE CWA OVERNIGHT...AND IS SLOWER THAN
WHAT MODELS WERE SHOWING YESTERDAY. WILL HAVE TO LINGER SOME
SLIGHT CHANCE POPS OVER THE SOUTHERN CWA INTO TUESDAY MORNING...
WITH CLEARING EXPECTED THEREAFTER. COOLER TEMPERATURES EXPECTED
THEN FOR THE NEXT SEVERAL DAYS...BUT STILL RANGING ABOVE NORMAL.
NORTHERLY WINDS WILL INCREASE TONIGHT BEHIND DEPARTING SYSTEM AND
WILL REMAIN BREEZY INTO TUESDAY AS THE COLDER AIR MOVES IN.

WINDS WILL DIMINISH TUESDAY EVENING AND WITH LARGE HIGH PRESSURE DROPPING
SOUTH OVER THE AREA...WILL LIKELY SEE SOME FROST DEVELOP INTO WEDNESDAY
MORNING. PREVIOUS FORECAST HAD THIS MENTIONED AND STILL LOOKS GOOD.
THERE WILL BE ANOTHER OPPORTUNITY FOR FROST...MAINLY OVER WEST
CENTRAL WISCONSIN WEDNESDAY NIGHT/THURSDAY MORNING AS THE HIGH
RETREATS TO THE EAST.

LONG RANGE MODELS CONTINUE TO TREND ANOTHER WAVE ACROSS THE AREA
LATER FRIDAY NIGHT INTO SATURDAY SATURDAY NIGHT TIME FRAME. EVEN
COLDER AIR TO FOLLOW THIS FRONT...POSSIBLE MAKING TEMPERATURES
CLOSER TO NORMAL FOR THIS TIME OF THE YEAR.

&&

.AVIATION.../06Z TAF ISSUANCE/

A COUPLE OF AREAS OF ELEVATED TSTMS HAVE DEVELOPED IN PAST HOUR OR
SO. ONE IS AN E-W BAND MAINLY ACROSS THE S TWIN CITIES METRO ON N
EDGE OF B5 850 MB LIFTED INDEX GRADIENT. THESE STORMS HAVE BEEN
MOVING ENE AND SHUD REMAIN MAINLY S OF MSP/RNH BUT A WINDOW OF AN
HOUR OR SO AROUND TAF IDSSUE TIME.  A LONGER WINDOW OF OPPORTUNITY
AT EAU WHERE THEY MAY LINGER UNTIL 08-09Z.  OTHER AREA OF ISOL TSTMS
HAS BEEN DVLPG IN WC INTO CNTRL MN AHD OF UPPER TROF.  CIGS
GENERALLY AROUND 4K ATTM...BUT WITH PCPN SHUD SEE SOME MVFR CIGS
DVLP IN THE OVERNITE INTO TUESDAY MRNG.  AS SFC LOW IN NW IA
CONTINUES TO DROP ESE OVERNITE INCREASING SFC PRESSURE GRADIENT WILL
DEVELOP ACROSS AREA WITH NNE WINDS GUSTING 20-25 KTS.

KMSP...A THREAT OF THUNDER UNTIL AROUND 07Z AS CONVECTION S OF MSP
MOVES ENE.  ENE WINDS WILL BECOME MORE NE NEXT FEW HOURS AND BECOME
STRONGER AS PRESSURE GRADIENT INCREASES ACROSS AREA.  FAIRLY UNIFORM
CIGS ARND 4000 FT ACROSS AREA SHUD DIP INTO MVFR RANGE WITH PCPN IN
AREA.  IMPRVG CIGS ARND 15Z TO VFR BCMG MAINLY SKC LATE AFTN.

OUTLOOK... /TUE NIGHT-FRI/...VFR AS HIGH PRESSURE MOVES ACROSS.
/SAT-SUN/...POSSIBLE FRONTAL SYSTEM MOVES OVER THE NORTHERN PLAINS
INTO THE UPPER MISSISSIPPI RIVER VALLEY. MVFR CONDS POSSIBLE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

99/99
Hazardous weather outlook, Apr 2, 8:47 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
847 PM CDT MON APR 2 2012

MNZ041>045-047>053-031100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-
847 PM CDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA THIS
EVENING. THEY ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FROST IS POSSIBLE ACROSS PORTIONS OF CENTRAL MINNESOTA WEDNESDAY
MORNING AS TEMPERATURES DROP TO NEAR THE FREEZING MARK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ054>070-073>078-082>085-091>093-031100-
LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-
ANOKA-RAMSEY-WASHINGTON-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-
CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
847 PM CDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHERN MINNESOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THIS EVENING.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

WIZ014>016-023>028-031100-
POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
847 PM CDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. THESE THUNDERSTORMS
ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FROST IS POSSIBLE ACROSS PORTIONS OF WEST CENTRAL WISCONSIN
WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 2, 9:50 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
950 PM CDT MON APR 2 2012

MNZ065>068-075-030330-
CARVER-MCLEOD-NICOLLET-RENVILLE-SIBLEY-
950 PM CDT MON APR 2 2012

AT 945 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR GIBBON. OTHER STRONG STORMS WERE
JUST NORTH OF WINTHROP AND SOUTH OF GLENCOE. THESE STORMS WERE
MOVING NORTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  GIBBON.
  FERNANDO.
  WINTHROP.
  GAYLORD.
  NEW AUBURN.
  HAMBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4490 9397 4464 9381 4441 9454 4458 9467
TIME...MOT...LOC 0249Z 242DEG 22KT 4454 9451

BAP
Special weather statement, Apr 2, 10:09 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1009 PM CDT MON APR 2 2012

MNZ060-063-067>070-076>078-030400-
CARVER-DAKOTA-GOODHUE-HENNEPIN-LE SUEUR-RICE-SCOTT-SIBLEY-WASHINGTON-
1009 PM CDT MON APR 2 2012

AT 1006 PM CDT...WEATHER SERVICE RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS ACROSS THE SOUTHERN TWIN CITIES METRO. THEY WERE
MOVING EAST TO NORTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BELLE PLAINE.
  JORDAN.
  CARVER.
  FARMINGTON.
  SHAKOPEE.
  SAVAGE.

LAT...LON 4489 9303 4450 9293 4454 9376 4471 9389
TIME...MOT...LOC 0308Z 238DEG 23KT 4468 9371
Local storm report, Apr 2, 10:52 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1052 PM CDT MON APR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             2 SSE PRIOR LAKE        44.71N 93.42W
04/02/2012  M0.75 INCH       SCOTT              MN   TRAINED SPOTTER

&&

CARLYON
Special weather statement, Apr 2, 11:03 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1103 PM CDT MON APR 2 2012

MNZ060-063-067>070-078-WIZ023-024-030445-
CARVER-DAKOTA-GOODHUE-HENNEPIN-PIERCE-SCOTT-SIBLEY-ST.
CROIX-WASHINGTON-
1103 PM CDT MON APR 2 2012

AT 1057 PM CDT...WEATHER SERVICE RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS ACROSS THE SOUTHERN TWIN CITIES METRO AREA THEN TOWARD
THE ELLSWORTH AREA OF WESTERN WISCONSIN. THERE HAVE BEEN SOME REPORTS
OF ONE HALF INCH TO THREE QUARTERS HAIL.  ONE WAS AT PRIOR LAKE AT
1035 PM.  THESE STORMS WERE MOVING EAST TO NORTHEAST AT 25 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  JORDAN.
  CARVER.
  MARYSTOWN.
  SHAKOPEE.
  EDEN PRAIRIE.
  SAVAGE.
  ELLSWORTH.
  RIVER FALLS.
  VERMILION.

LAT...LON 4491 9216 4456 9215 4457 9385 4485 9388
TIME...MOT...LOC 0400Z 245DEG 26KT 4473 9367

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 9:50 PM CDTSpecial Weather StatementMPXSibley40 min
Apr 2, 10:09 PM CDTSpecial Weather StatementMPXDakota, Scott51 min
Apr 3, 12:09 AM CDTSpecial Weather StatementMPXRamsey, Washington36 min
Apr 3, 1:42 AM CDTSpecial Weather StatementMPXSaint Croix48 min

Nearby

Special Weather Statements in Minnesota, 2012Special Weather Statements in Wisconsin, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.